Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 105, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Dec 10, 2021, 4:06 AM EST. It took effect at Dec 10, 2021, 3:00 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2021, 4:06 AM EST (09:06 UTC)
- In effect from
- Dec 10, 2021, 3:00 PM EST
- Expired
- Dec 11, 2021, 4:13 AM EST
- In force
- 13 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
374 WHUS73 KGRR 100906 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 406 AM EST Fri Dec 10 2021 LMZ844>849-101715- /O.NEW.KGRR.SC.Y.0105.211210T2000Z-211211T1000Z/ /O.UPG.KGRR.GL.A.0013.211211T1000Z-211212T0000Z/ /O.NEW.KGRR.GL.W.0021.211211T1000Z-211212T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 406 AM EST Fri Dec 10 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM EST SATURDAY... ...GALE WARNING IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY... * WHAT...For the Gale Warning, southwest gales to 45 knots becoming northwest and waves of 10 to 14 feet expected. For the Small Craft Advisory, east winds to 30 knots becoming southeast with waves of 2 to 5 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from 5 AM to 7 PM EST Saturday. For the Small Craft Advisory, from 3 PM this afternoon to 5 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
4 follow-up statements
707 WHUS73 KGRR 101519 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1019 AM EST Fri Dec 10 2021 LMZ844>849-102330- /O.CON.KGRR.SC.Y.0105.211210T2000Z-211211T1000Z/ /O.CON.KGRR.GL.W.0021.211211T1000Z-211212T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1019 AM EST Fri Dec 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM EST SATURDAY... ...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY... * WHAT...For the Gale Warning, west winds 20 to 30 knots with gusts up to 45 knots and waves 8 to 13 feet expected. For the Small Craft Advisory, southeast winds 10 to 20 knots with gusts up to 30 knots and waves 1 to 4 feet expected. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from 5 AM to 7 PM EST Saturday. For the Small Craft Advisory, from 3 PM this afternoon to 5 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
782 WHUS73 KGRR 101959 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 259 PM EST Fri Dec 10 2021 LMZ844>849-110400- /O.CON.KGRR.SC.Y.0105.211210T2000Z-211211T1000Z/ /O.CON.KGRR.GL.W.0021.211211T1000Z-211212T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 259 PM EST Fri Dec 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY... ...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY... * WHAT...For the Gale Warning, west winds 20 to 30 knots with gusts up to 45 knots and waves 8 to 13 feet expected. For the Small Craft Advisory, southeast winds 10 to 20 knots with gusts up to 30 knots and waves 1 to 4 feet expected. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from 5 AM to 7 PM EST Saturday. For the Small Craft Advisory, until 5 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
519 WHUS73 KGRR 110255 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 955 PM EST Fri Dec 10 2021 LMZ844>849-111100- /O.CON.KGRR.SC.Y.0105.000000T0000Z-211211T1000Z/ /O.CON.KGRR.GL.W.0021.211211T1000Z-211212T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 955 PM EST Fri Dec 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SATURDAY... ...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY... * WHAT...For the Gale Warning, west gales to 45 knots and waves 10 to 15 feet expected. For the Small Craft Advisory, southeast to 30 knots becoming south and waves 3 to 5 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from 5 AM to 7 PM EST Saturday. For the Small Craft Advisory, until 5 AM EST Saturday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ DUKE
622 WHUS73 KGRR 110913 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 413 AM EST Sat Dec 11 2021 LMZ844>849-111715- /O.CAN.KGRR.SC.Y.0105.000000T0000Z-211211T1000Z/ /O.CON.KGRR.GL.W.0021.211211T1000Z-211212T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 413 AM EST Sat Dec 11 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...West gales to 45 knots and waves 10 to 15 feet expected. * WHERE...St Joseph to Manistee. * WHEN...Until 7 PM EST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Wind direction this morning will be southwest, then northwest this afternoon. A few gusts around storm force, 50 knots, are possible south of Whitehall between 7 am and 10 am this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 10, 3:40 AM EST, 26 minutes earlier.
Area forecast discussion, Dec 10, 3:40 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
340 AM EST Fri Dec 10 2021
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(Today through next Thursday)
Issued at 340 AM EST Fri Dec 10 2021
-Rain tonight, locally heavy with scattered tstms tonight
Strong warm/moist advection ahead of approaching/deepening sfc low
tonight brings widespread rainfall and a few tstms to the area,
aided by a 60-70 kt low level jet and unseasonably high/near record
PWATs around 1.25 inches. Total rainfall amounts of 0.50 to 1.00 are
likely for most locations, but guidance is showing narrow
streaks/swaths of 1-2" rainfall.
Localized probability matched mean QPF from the SPC HREF, as well
as EC ensemble mean guidance, suggests one of these heavier rain
swaths will lay out across the Muskegon river basin tonight, with
another one clipping se Lwr MI including the JXN area. While the
likelihood of one or more of these heavier rain corridors
impacting the area looks high, placement and areal extent is less
certain.
Some minor areal flooding of poor drainage areas cannot be ruled out
tonight where rainfall exceeds an inch in short duration, but the
mainstem rivers should be able to handle the higher amounts given
current low levels.
Still cant rule out an hour or two of snow and freezing rain along
the U.S. 10 corridor with the onset of the precipitation this
evening, but travel impacts should be limited given very short
duration of the threat and rapid transition to all rain.
-Very Windy Saturday with snow showers
No change to the existing High Wind Watch. Surge of strongest
wind gusts related to rapidly deepening sfc low over nrn Lwr MI
arrives from the southwest around 12Z Saturday with arrival of dry
slot and sfc cold front.
Highest gusts are expected to occur in the morning south of a MKG
to MOP line with that initial strong surge of cold advection and
momentum transfer, with most guidance pointing at max gusts of 50
to 55 mph. However some values near 60 mph/warning criteria cannot
be ruled out since fcst soundings in srn lwr MI show 50-55 kts at
the top of the mixed layer.
Wind gusts in the afternoon in the tight pres gradient expected
to be around 45 mph areawide before rapidly subsiding Saturday
evening.
The strong nw flow cold advection pattern on Saturday, combined
with a period of deep moisture as synoptic deformation zone of
system briefly wraps in, supports a few hours of potentially
locally heavy snow showers. Could see some local 1" accums, which
combined with the strong winds could create some travel impacts.
-Quiet wx with a warming trend starting Sunday
Much quieter pattern moves in behind quickly departing system,
with strong support for sunshine on both Sunday and Monday.
Breezy conditions look to continue Sunday, but sfc ridge brings
lighter winds for Monday and highs well into the 40s.
The big push of warm air comes in for mid week period, but how
warm it gets is still uncertain since extent of clouds/precip in
warm advection pattern is unclear at this time. Highs in the 50s
look likely on Wed/Thur, with some possibility of eclipsing 60.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1231 AM EST Fri Dec 10 2021
As low pressure moves toward Michigan today, low level moisture
will increase rapidly this afternoon. Ceilings and visibility will
fall after 20z and rain will develop toward 00z. Confidence is
fairly high we'll see IFR conditions after 20z.
&&
.MARINE...
Issued at 340 AM EST Fri Dec 10 2021
Will upgrade the Gale Watch to a Warning as confidence in a high
wind event on Saturday is quite high. Will tack on a small craft
advisory in the lead up to the gales from mid afternoon today into
tonight. FVCOM indicates lake levels will remain below advisory
levels so no lakeshore flood headlines expected. That said, waves
in excess of 12 ft will batter the piers making for rather
hazardous conditions at the lakeshore on Saturday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Watch from Saturday morning through Saturday evening
for MIZ046-050>052-056>059-064>067-071>074.
LM...Small Craft Advisory from 3 PM this afternoon to 5 AM EST
Saturday for LMZ844>849.
Gale Warning from 5 AM to 7 PM EST Saturday for LMZ844>849.
&&
DISCUSSION...Meade
AVIATION...04
MARINE...MeadeHazardous weather outlook, Dec 9, 4:37 AM EST, 23 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 437 AM EST Thu Dec 9 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-100945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 437 AM EST Thu Dec 9 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Light snow this afternoon could create minor travel impacts, mainly north of I-96 and especially near the U.S. 10 corridor. A period of freezing drizzle is also possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On Friday evening the U.S. 10 corridor region could see a period of snow and freezing rain causing some travel impacts, before changing to all rain overnight. Thunderstorms and locally heavy rainfall are possible Friday night, mainly south of a Holland to Lansing line. Winds may gust over 50 mph on Saturday, resulting in scattered power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-100945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 437 AM EST Thu Dec 9 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Southeast winds to 30 knots will be hazardous to small craft today. The highest waves will be well offshore. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gale force westerly winds and waves of 12 feet or more are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 4:06 AM EST | Gale Warning | GRR | 43 hr | |
| Dec 10, 2:58 PM EST | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 28 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.